Minnesota, 2023

Hail and Damaging Winds in Minnesota, August 11, 2023

August 11, 2023 · NWS MPX · 88 events in 24 counties and zones

On August 11, 2023 an unstable air mass with ample deep layer shear supported numerous supercell thunderstorms during the afternoon and evening. These storms produced widespread large hail, along with some damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14 million
Crop damage
None recorded
Events
88

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

On August 11, 2023 an unstable air mass with ample deep layer shear supported numerous supercell thunderstorms during the afternoon and evening. These storms produced widespread large hail, along with some damaging wind. A few reports were for greater than 2 inch hail. This event was categorized as a billion dollar disaster in Minnesota by the National Centers for Environmental Information (NCEI).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 11, 12:18 PM CST, 59 minutes earlier.

Area forecast discussion, Aug 11, 12:18 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
118 PM CDT Fri Aug 11 2023

.UPDATE...
Issued at 109 PM CDT Fri Aug 11 2023

Updated for 18z aviation discussion.

&&

.DISCUSSION...(Today through Thursday)
Issued at 330 AM CDT Fri Aug 11 2023

KEY MESSAGES:

- A conditional threat for severe storms capable of large hail and
damaging winds exists mainly along and north of I-94 this afternoon.

- Widespread showers and a few thunderstorms are likely Sunday
through Monday with below normal temperatures.

Today...Showers and a few lingering rumbles of thunder are pushing
across eastern Minnesota and western Wisconsin early this morning.
Overnight, these storms produced winds of 40-50 MPH and dropped
anywhere from 0.25" of rain across east central and southeastern
Minnesota to 1-1.5" further west. This activity will continue to
trend downward and exit the area, giving way to clearing skies later
this morning. This should allow for ample destabilization ahead of
another shortwave, which will be the focus for potential severe
storms. Forecast CAPE values of 1000-2000 J/kg and 40-50 kts of
speed shear are expected to be in place by the afternoon across the
eastern half of the forecast area. Despite this favorable
environment, the threat still appears to be conditional.
Additionally, LCLs look to be too high to support tornadic
development, so large hail and damaging winds will be the main
threat with any storm that does develop. CAMs differ when it comes
to where storms will fire, with a small majority favoring
along/north of I-94 after 20z. By 00z, most agree that convection
will be over far eastern Minnesota and western Wisconsin with the
severe weather threat ending by 04z.

This weekend through Monday...Saturday will be the better day of the
weekend with mostly sunny skies and highs in the upper 70s/low 80s
before another round of widespread showers and storms takes aim at
the region Sunday into Monday. Aloft, a cutoff low will take a dive
southward across Minnesota and Wisconsin with a deepening surface
low and associated front bringing rain chances from early Sunday
morning through Monday morning. Due to the placement of the
aforementioned features, the threat of severe weather resides
further south across Iowa and Missouri. QPF amounts for the forecast
area range from 0.5-1.25" over this time period, with locally higher
amounts possible. High temperatures will struggle to climb into the
upper 70s both Sunday and Monday. As the surface low pulls away to
the east Sunday night, breezy northwest winds will increase through
Monday afternoon with gusts of 20-30 MPH possible. Wind and cloud
cover will both gradually subside Monday evening.

Tuesday through Thursday...Tuesday looks to be dry with temperatures
rebounding back to near normal in the low 80s before more
uncertainty creeps into the forecast midweek. There are significant
differences in the strength and placement of a trough late Wednesday
through Thursday, so kept NBM 15-25 PoPs across the eastern half of
the CWA through the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 109 PM CDT Fri Aug 11 2023

Scattered thunderstorms are expected to develop late this afternoon,
with damaging wind & large hail possible in the strongest storms.
Thunderstorms will likely initiate by 3-4 Pm across central MN,
mainly along a line through MKT-STC, & move eastwards into the
evening.Thunderstorm coverage will be spotty, so not all terminals
will see impacts, but the chances are highest at MSP/RNH/EAU.

Winds will become northwesterly this afternoon with gusts around 20
kts, then become light & more westerly overnight. Gusts around 20 mph return
by late Saturday morning. Patchy fog/mist is possible overnight, but
will become more likely if any terminals do see appreciable rainfall
from today's thunderstorms.

KMSP...Still think the main window for thunderstorms will be between
5-8 PM this evening. Thunderstorms will be isolated so any impacts
will not be long-lived, probably less than an hour. Gusty winds in
excess of 50 mph & large hail are possible with the strongest
thunderstorms.

/OUTLOOK FOR KMSP/
Sun...MVFR/-SHRA likely. -TSRA possible. Wind SE 10G20 kts.
Mon...AM MVFR/-SHRA likely. Wind NW 20G30kts.
Tue...VFR. Wind W 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...Dye
AVIATION...ETA
Hazardous weather outlook, Aug 11, 2:22 AM CST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
322 AM CDT Fri Aug 11 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
120830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
322 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

This afternoon/evening, there is a conditional threat for severe
weather, meaning if storms develop, they will likely be severe.
However we're not sure how widespread they will be. Hail and wind
are the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is another chance of thunderstorms Sunday and Sunday
evening, severe weather could be possible, but there is more
uncertainty with this event.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

jrb

In the hours before

Local storm report, Aug 11, 9:20 AM CST, 3 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1020 AM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     Rain             5 SSW Watson            44.95N 95.84W
08/11/2023  E2.70 inch       Lac qui Parle      MN   Public

            Report with photo in Facebook comment.

&&

CTG

The radar

The Minneapolis radar (KMPX), 146 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

77 hail, 9 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Morrison

When
August 11, 1:17 PM CST to 1:22 PM CST
Where
Morrison County, 1.44 mi E of Harding
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.120, -94.020

Hail, Morrison

When
August 11, 1:41 PM CST to 1:46 PM CST
Where
Morrison County, Pierz
Measured
2.25 in hail
Reported by
Amateur Radio
Coordinates
45.980, -94.100

Thunderstorm Wind, Kanabec

When
August 11, 1:56 PM CST to 2:01 PM CST
Where
Kanabec County, 6.72 mi WNW of Mora
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.930, -93.420

A ham radio operator relayed a report of a 12 to 14 inch oak tree branch down in a yard.

Thunderstorm Wind, Kanabec

When
August 11, 2:11 PM CST to 2:16 PM CST
Where
Kanabec County, 0.48 mi E of Mora
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.880, -93.290

A photo showed a large tree snapped in a yard.

Hail, Kanabec

When
August 11, 2:15 PM CST to 2:20 PM CST
Where
Kanabec County, 0.84 mi NW of Brunswick
Measured
1 in hail
Reported by
Public
Coordinates
45.810, -93.290

Thunderstorm Wind, Kanabec

When
August 11, 2:15 PM CST
Where
Kanabec County, 0.69 mi S of Mora
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.870, -93.300

Ham radio operators relayed a report of a 6 inch diameter tree branch down in Mora.

Thunderstorm Wind, Kanabec

When
August 11, 2:17 PM CST to 2:22 PM CST
Where
Kanabec County, Mora Arpt
Measured
66 kt (76 mph) measured gust
Reported by
AWOS
Coordinates
45.880, -93.270

The AWOS station KJMR at Mora airport measured a 76 mph wind gust.

Hail, Isanti

When
August 11, 2:25 PM CST to 2:30 PM CST
Where
Isanti County, Braham
Measured
1 in hail
Reported by
Public
Coordinates
45.730, -93.170

Hail, Chisago

When
August 11, 2:54 PM CST to 2:59 PM CST
Where
Chisago County, 2 mi NE of Branch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.570, -92.920

Hail, Sherburne

When
August 11, 3:01 PM CST
Where
Sherburne County, 1.69 mi SW of Zimmerman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.430, -93.600

Hail, Isanti

When
August 11, 3:01 PM CST
Where
Isanti County, 2 mi SE of Cambridge Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.550, -93.240

Hail, Isanti

When
August 11, 3:04 PM CST
Where
Isanti County, 0.48 mi W of Isanti
Measured
0.75 in hail
Reported by
Public
Coordinates
45.500, -93.260

Hail, Kandiyohi

When
August 11, 3:05 PM CST to 3:10 PM CST
Where
Kandiyohi County, Lake Lillian
Measured
1.25 in hail
Reported by
Public
Coordinates
44.950, -94.880

Hail, Anoka

When
August 11, 3:12 PM CST to 3:16 PM CST
Where
Anoka County, 3.57 mi SW of St Francis
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.370, -93.430

Hail was mostly quarter to half dollar size, but some were 2 inches in diameter.

Hail, Anoka

When
August 11, 3:17 PM CST to 3:22 PM CST
Where
Anoka County, 2.29 mi SSW of Oak Grove
Measured
1 in hail
Reported by
Public
Coordinates
45.320, -93.350

Hail, Anoka

When
August 11, 3:20 PM CST to 3:25 PM CST
Where
Anoka County, 1.46 mi SSE of Oak Grove
Measured
1.25 in hail
Reported by
Public
Coordinates
45.330, -93.320

Hail, Sherburne

When
August 11, 3:25 PM CST to 3:30 PM CST
Where
Sherburne County, 0.69 mi N of Big Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
45.340, -93.770

Thunderstorm Wind, Chisago

When
August 11, 3:26 PM CST to 3:31 PM CST
Where
Chisago County, 0.84 mi SE of Center City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.390, -92.820

There was a report of 4 to 6 inch branches and trees down in Center City.

Funnel Cloud, Meeker

When
August 11, 3:26 PM CST
Where
Meeker County, 2.13 mi SSW of Cedar Mills
Reported by
Trained Spotter
Coordinates
44.900, -94.540

A trained spotter located in Hutchinson spotted a funnel cloud to the west and southwest.

Hail, Renville

When
August 11, 3:31 PM CST to 3:34 PM CST
Where
Renville County, 2.07 mi S of Lakeside
Measured
2.75 in hail
Reported by
Public
Coordinates
44.790, -94.550

Pictures on social media showed hail up to the size of baseballs north of Buffalo Lake near Lake Allie.

Hail, Renville

When
August 11, 3:31 PM CST to 3:34 PM CST
Where
Renville County, 0.85 mi SW of Lakeside
Measured
2.75 in hail
Property damage
$100,000
Reported by
Public
Coordinates
44.810, -94.560

Baseball size hail hit the Oakdale golf course, denting cars, shattering windows, and causing hundreds of pits in the greens.

Hail, Anoka

When
August 11, 3:34 PM CST to 3:38 PM CST
Where
Anoka County, 3.38 mi SE of East Bethel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.290, -93.190

Hail, McLeod

When
August 11, 3:34 PM CST to 3:38 PM CST
Where
McLeod County, 4.95 mi W of Heatwole
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
44.840, -94.500

Hail, Wright

When
August 11, 3:42 PM CST to 3:45 PM CST
Where
Wright County, Rockford
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.090, -93.740

Hail, Hennepin

When
August 11, 3:42 PM CST to 3:47 PM CST
Where
Hennepin County, 0.69 mi N of Dayton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
45.240, -93.520

Most of the hail was pea size.

Funnel Cloud, McLeod

When
August 11, 3:46 PM CST
Where
McLeod County, Brownton
Reported by
Trained Spotter
Coordinates
44.730, -94.350

A trained spotter reported an on and off funnel cloud, and no ground contact.

Hail, Meeker

When
August 11, 3:46 PM CST to 3:49 PM CST
Where
Meeker County, 5.55 mi S of Dassel
Measured
3.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
45.000, -94.310

A photo of hail next to a ruler measured 3.75 inches with the largest stone near Hwy 15. There was damage to the siding on the west side of the house.

Hail, McLeod

When
August 11, 3:47 PM CST to 3:51 PM CST
Where
McLeod County, Brownton
Measured
2 in hail
Reported by
Public
Coordinates
44.730, -94.350

There was a picture of hail next to a ruler on social media.

Hail, Meeker

When
August 11, 3:47 PM CST to 3:51 PM CST
Where
Meeker County, 5.55 mi S of Dassel
Measured
3 in hail
Reported by
Public
Coordinates
45.000, -94.310

A picture of hail next to a ruler on social media showed hail slightly larger than 3 inches.

Hail, Anoka

When
August 11, 3:57 PM CST
Where
Anoka County, 0.49 mi W of Columbus
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.270, -93.060

Hail, Wright

When
August 11, 3:57 PM CST to 3:58 PM CST
Where
Wright County, 1.47 mi NNE of Rasset
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.170, -93.990

Hail, Sibley

When
August 11, 3:59 PM CST to 4:03 PM CST
Where
Sibley County, New Auburn
Measured
1.5 in hail
Reported by
Public
Coordinates
44.670, -94.230

Hail, Sibley

When
August 11, 4:08 PM CST to 4:11 PM CST
Where
Sibley County, 0.69 mi N of Arlington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.610, -94.080

Hail, Sibley

When
August 11, 4:09 PM CST to 4:12 PM CST
Where
Sibley County, 0.69 mi N of Arlington
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
44.610, -94.080

Hail, Carver

When
August 11, 4:10 PM CST to 4:13 PM CST
Where
Carver County, Watertown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.970, -93.850

Hail, Wright

When
August 11, 4:15 PM CST to 4:18 PM CST
Where
Wright County, 1.38 mi S of Delano
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
45.030, -93.800

Hail, Hennepin

When
August 11, 4:16 PM CST to 4:18 PM CST
Where
Hennepin County, 1.47 mi E of Minnetonka
Measured
1.5 in hail
Reported by
Public
Coordinates
44.970, -93.400

A picture was shared on social media of 1.5 inch hail.

Hail, Hennepin

When
August 11, 4:18 PM CST to 4:20 PM CST
Where
Hennepin County, 1.2 mi SE of Golden Vly
Measured
2 in hail
Property damage
$2.0 million
Reported by
Public
Coordinates
44.990, -93.380

A picture was shared on social media of 2 inch hail.

Hail, Hennepin

When
August 11, 4:19 PM CST to 4:21 PM CST
Where
Hennepin County, 3.59 mi SSE of Minneapolis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.950, -93.260

Hail, Hennepin

When
August 11, 4:20 PM CST to 4:22 PM CST
Where
Hennepin County, 0.49 mi E of Plymouth
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
45.030, -93.460

Hail, Hennepin

When
August 11, 4:20 PM CST to 4:22 PM CST
Where
Hennepin County, 2.29 mi SSW of Minneapolis
Measured
2.1 in hail
Property damage
$2.0 million
Reported by
Public
Coordinates
44.970, -93.300

A picture on social media showed the hail slightly larger than 2 inches.

Hail, Hennepin

When
August 11, 4:21 PM CST to 4:23 PM CST
Where
Hennepin County, 2.39 mi NW of Minneapolis
Measured
1.75 in hail
Reported by
Public
Coordinates
45.020, -93.320

Hail, Hennepin

When
August 11, 4:22 PM CST to 4:24 PM CST
Where
Hennepin County, 2.07 mi WNW of Minneapolis
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.010, -93.320

Hail, Hennepin

When
August 11, 4:22 PM CST to 4:24 PM CST
Where
Hennepin County, 4.17 mi N of Richfield
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
44.940, -93.240

A picture was shared on NWS chat by an emergency manager of 2 inch hail.

Hail, Sibley

When
August 11, 4:22 PM CST to 4:27 PM CST
Where
Sibley County, 6.24 mi N of Henderson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.620, -93.910

Hail, Hennepin

When
August 11, 4:23 PM CST to 4:25 PM CST
Where
Hennepin County, 0.98 mi E of St Louis Park
Measured
1.25 in hail
Reported by
Public
Coordinates
44.950, -93.350

A picture was shared on social media of 1.25 inch hail next to a tape measure.

Hail, Hennepin

When
August 11, 4:23 PM CST to 4:25 PM CST
Where
Hennepin County, 1.47 mi SSE of Robbinsdale
Measured
1.75 in hail
Reported by
Public
Coordinates
45.010, -93.360

Hail, Hennepin

When
August 11, 4:23 PM CST to 4:25 PM CST
Where
Hennepin County, 2.54 mi WSW of Crystal
Measured
1.5 in hail
Reported by
Public
Coordinates
45.060, -93.430

Hail, Hennepin

When
August 11, 4:23 PM CST to 4:25 PM CST
Where
Hennepin County, 2.54 mi SW of Minneapolis
Measured
3 in hail
Property damage
$5.0 million
Reported by
Public
Coordinates
44.970, -93.310

In the Bryn Mawr nieghborhood the hail was mostly golf ball size, with a few 2.5 to 3 inch stones.

Hail, Hennepin

When
August 11, 4:24 PM CST to 4:26 PM CST
Where
Hennepin County, 1.47 mi W of Minneapolis
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
45.000, -93.310

Hail, Hennepin

When
August 11, 4:27 PM CST to 4:29 PM CST
Where
Hennepin County, 2.81 mi ESE of Minneapolis
Measured
1.25 in hail
Reported by
Public
Coordinates
44.980, -93.230

Hail, Hennepin

When
August 11, 4:28 PM CST to 4:30 PM CST
Where
Hennepin County, 1.62 mi ESE of Minneapolis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.990, -93.250

Hail, Hennepin

When
August 11, 4:28 PM CST to 4:30 PM CST
Where
Hennepin County, 4.17 mi N of Richfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.940, -93.240

Hail, Ramsey

When
August 11, 4:29 PM CST to 4:32 PM CST
Where
Ramsey County, 2.01 mi SE of Gem Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
45.030, -93.020

Hail, Ramsey

When
August 11, 4:30 PM CST to 4:32 PM CST
Where
Ramsey County, 4.17 mi S of St Paul
Measured
1.75 in hail
Reported by
Public
Coordinates
44.910, -93.160

Hail, Watonwan

When
August 11, 4:31 PM CST to 4:34 PM CST
Where
Watonwan County, 2.81 mi N of Odin
Measured
1 in hail
Reported by
State Official
Coordinates
43.910, -94.740

There was also a report of power out in Odin.

Hail, Hennepin

When
August 11, 4:32 PM CST to 4:35 PM CST
Where
Hennepin County, 2.07 mi S of Minneapolis
Measured
1.75 in hail
Reported by
Public
Coordinates
44.970, -93.280

A picture was shared on social media of 1.75 inch hail.

Hail, Hennepin

When
August 11, 4:32 PM CST to 4:35 PM CST
Where
Hennepin County, 2.29 mi SSW of St Anthony
Measured
1.5 in hail
Reported by
Public
Coordinates
45.020, -93.240

Hail, Ramsey

When
August 11, 4:32 PM CST to 4:35 PM CST
Where
Ramsey County, 1.38 mi N of St Paul
Measured
1 in hail
Reported by
Public
Coordinates
44.990, -93.150

Hail, Ramsey

When
August 11, 4:32 PM CST to 4:35 PM CST
Where
Ramsey County, 2.07 mi S of St Paul
Measured
1.25 in hail
Reported by
Public
Coordinates
44.940, -93.150

Hail, Hennepin

When
August 11, 4:33 PM CST to 4:35 PM CST
Where
Hennepin County, 2.81 mi S of Minneapolis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.960, -93.290

Hail, Hennepin

When
August 11, 4:35 PM CST to 4:38 PM CST
Where
Hennepin County, 2.29 mi SSE of Minneapolis
Measured
1.25 in hail
Reported by
Public
Coordinates
44.970, -93.260

Hail, Ramsey

When
August 11, 4:35 PM CST to 4:37 PM CST
Where
Ramsey County, 3.49 mi S of St Paul
Measured
1.25 in hail
Reported by
Public
Coordinates
44.920, -93.140

Hail, Ramsey

When
August 11, 4:35 PM CST to 4:37 PM CST
Where
Ramsey County, 2.02 mi SE of St Paul
Measured
1 in hail
Reported by
Public
Coordinates
44.950, -93.120

Hail, Hennepin

When
August 11, 4:36 PM CST to 4:38 PM CST
Where
Hennepin County, 1.96 mi E of St Louis Park
Measured
1.5 in hail
Reported by
Public
Coordinates
44.950, -93.330

Thunderstorm Wind, Washington

When
August 11, 4:36 PM CST to 4:39 PM CST
Where
Washington County, 2.02 mi NE of Woodbury
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.920, -92.920

A picture was shared on social media showing large trees uprooted and a home fence that was knocked over.

Thunderstorm Wind, Watonwan

When
August 11, 4:36 PM CST to 4:39 PM CST
Where
Watonwan County, St James
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
43.980, -94.630

Powerlines were reported down in St. James.

Hail, Hennepin

When
August 11, 4:37 PM CST to 4:39 PM CST
Where
Hennepin County, 2.76 mi N of Msp Intl Arpt
Measured
2 in hail
Reported by
Public
Coordinates
44.920, -93.220

Hail, Dakota

When
August 11, 4:37 PM CST to 4:40 PM CST
Where
Dakota County, 2.02 mi NW of West St Paul
Measured
1 in hail
Reported by
Public
Coordinates
44.920, -93.080

Hail, Hennepin

When
August 11, 4:37 PM CST to 4:39 PM CST
Where
Hennepin County, 3.45 mi S of Minneapolis
Measured
1.5 in hail
Reported by
Public
Coordinates
44.950, -93.280

Hail, Hennepin

When
August 11, 4:37 PM CST to 4:40 PM CST
Where
Hennepin County, 3.45 mi S of Minneapolis
Measured
2.5 in hail
Property damage
$5.0 million
Reported by
Public
Coordinates
44.950, -93.280

A picture was shared on social media of hail next to a baseball. The hail was slightly smaller than the baseball.

Hail, Hennepin

When
August 11, 4:44 PM CST to 4:46 PM CST
Where
Hennepin County, 1.47 mi SSE of Minneapolis
Measured
2 in hail
Reported by
Public
Coordinates
44.980, -93.270

A picture was shared on social media of 2 inch hail.

Thunderstorm Wind, Ramsey

When
August 11, 4:49 PM CST
Where
Ramsey County, 0.49 mi E of (Stp)st Paul Downtown Airport Holman Field
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
44.930, -93.050

A 68 mph wind gust was measured by the ASOS station at the KSTP St. Paul airport.

Hail, Hennepin

When
August 11, 4:50 PM CST to 4:52 PM CST
Where
Hennepin County, Msp Intl Arpt
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
44.880, -93.220

Hail, Brown

When
August 11, 4:50 PM CST
Where
Brown County, 0.85 mi SE of New Ulm
Measured
0.75 in hail
Reported by
Public
Coordinates
44.310, -94.460

Hail, Washington

When
August 11, 4:51 PM CST to 4:54 PM CST
Where
Washington County, 1.62 mi WSW of Cottage Grove
Measured
1 in hail
Reported by
Public
Coordinates
44.820, -92.910

Hail, Dakota

When
August 11, 4:52 PM CST to 4:54 PM CST
Where
Dakota County, 0.49 mi W of Inver Grove Heights
Measured
1 in hail
Reported by
Public
Coordinates
44.850, -93.040

Hail, Dakota

When
August 11, 4:52 PM CST to 4:55 PM CST
Where
Dakota County, 1.47 mi SSW of West St Paul
Measured
1.25 in hail
Reported by
Public
Coordinates
44.880, -93.060

Hail, Le Sueur

When
August 11, 5:10 PM CST to 5:13 PM CST
Where
Le Sueur County, 1.98 mi E of Waterville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.220, -93.530

Hail, Rice

When
August 11, 5:16 PM CST to 5:18 PM CST
Where
Rice County, 0.85 mi SE of Morristown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.220, -93.440

Hail, Rice

When
August 11, 5:31 PM CST to 5:34 PM CST
Where
Rice County, 3.4 mi NW of Warsaw
Measured
1.25 in hail
Reported by
Public
Coordinates
44.290, -93.440

Hail, Rice

When
August 11, 5:40 PM CST to 5:43 PM CST
Where
Rice County, Faribault
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.300, -93.270

Hail, Rice

When
August 11, 5:40 PM CST to 5:44 PM CST
Where
Rice County, 2.1 mi WSW of Faribault
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.290, -93.310

Hail, Rice

When
August 11, 5:46 PM CST
Where
Rice County, 1.38 mi S of Faribault
Measured
0.88 in hail
Reported by
Public
Coordinates
44.280, -93.270

Thunderstorm Wind, Goodhue

When
August 11, 6:00 PM CST to 6:03 PM CST
Where
Goodhue County, 0.85 mi SW of Kenyon
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.270, -92.990

Various trees and branches were reported down in and around Kenyon.

Hail, Faribault

When
August 11, 6:05 PM CST to 6:08 PM CST
Where
Faribault County, 0.69 mi N of Blue Earth
Measured
1.25 in hail
Reported by
Public
Coordinates
43.640, -94.100

Hail, Freeborn

When
August 11, 6:40 PM CST to 6:43 PM CST
Where
Freeborn County, 1 mi W of Albert Lea
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.650, -93.400

Hail, Freeborn

When
August 11, 6:40 PM CST to 6:43 PM CST
Where
Freeborn County, 2.3 mi SSW of Albert Lea
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.620, -93.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134226, 1134228, 1134229, 1134230, 1134231, 1134232, 1134233, 1134234, 1134235, 1134237, 1134238, 1134236, 1134239, 1134243, 1134244, 1134250, 1134246, 1134242, 1134245, 1134248, 1134249, 1134251, 1134252, 1134253, 1134257, 1134255, 1134256, 1134260, 1134262, 1134263, 1134265, 1134267, 1134268, 1134269, 1134270, 1134271, 1134272, 1134273, 1134274, 1134275, and more.